Thunderstorm Wind, Osage
- When
- August 5, 9:14 PM CST
- Where
- Osage County, 0.71 mi WSW of Burbank
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.695, -96.731
Strong thunderstorm wind blew down several small trees.
A surface low pressure system was positioned over southwestern Kansas during the evening of the 5th, with a stationary frontal boundary extending southeast from the low into northeastern Oklahoma and northwestern Arkansas. Thunderstorms developed over northwestern Oklahoma and south central Kansas during the evening hours and moved east into northeastern Oklahoma during the late evening hours of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A surface low pressure system was positioned over southwestern Kansas during the evening of the 5th, with a stationary frontal boundary extending southeast from the low into northeastern Oklahoma and northwestern Arkansas. Thunderstorms developed over northwestern Oklahoma and south central Kansas during the evening hours and moved east into northeastern Oklahoma during the late evening hours of the 5th and early morning hours of the 6th. The thunderstorms evolved into a nearly solid line by the time they reached northeastern Oklahoma and resulted in widespread damaging wind. Very strong low-level wind shear ahead of the line allowed for the development of several areas of rotation along and within the leading edge of the thunderstorms. Several tornadoes formed from these low-level circulations, including a strong tornado that resulted in severe damage across portions of the City of Tulsa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 7:25 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
825 PM CDT Sat Aug 5 2017
...UPDATE...
.DISCUSSION...
A complex of thunderstorms that developed east of the surface low
this afternoon in south-central Kansas has finally begun to make
some eastward propagation this evening along a quasi-stationary
boundary. Current hi-res models have this complex merging and
increasing in coverage as 850mb low-level jet picks up overnight.
The complex is progged to follow the boundary and instability
gradient, dropping southeast with time with severe t-storm threat
transitioning over to heavy rain and flash flood threat later
tonight. Current Flash Flood Watch area still looks good, but
will have to continue to monitor trends to see if it will need to
be expanded eastward into Arkansas. Boundary has appeared to
shifted a bit northward as of early this evening but with a line
of convection north of the area in northeast Kansas and extending
down through Missouri, the boundary is not expected to make much
more northward progress.
Forecast update this evening will focus on trending hourly pops as
convection moves in with slight adjustments for all other
forecast grids.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 86 70 83 / 90 70 40 20
FSM 72 84 73 84 / 50 90 60 60
MLC 76 87 73 83 / 50 70 60 70
BVO 71 84 67 82 / 90 70 30 20
FYV 71 79 68 80 / 70 90 60 30
BYV 67 78 67 80 / 60 90 50 20
MKO 74 84 71 83 / 80 80 60 40
MIO 68 81 67 81 / 90 90 40 20
F10 74 87 71 83 / 80 70 60 40
HHW 75 88 74 84 / 20 60 60 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday afternoon for OKZ054>058-
060>063-067-068.
OK...Severe Thunderstorm Watch through 2AM Sunday for OKZ054>057-
059>062-064-067.
AR...None.
&&
SHORT TERM...11Hazardous Weather Outlook National Weather Service Tulsa OK 723 PM CDT Sat Aug 5 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 723 PM CDT Sat Aug 5 2017 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHEAST OKLAHOMA FROM 7PM TONIGHT THROUGH 2AM SUNDAY... ...HEAVY RAIN LIKELY OVERNIGHT ACROSS PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS... ...FLASH FLOOD WATCH IN EFFECT FROM 10PM TONIGHT THROUGH 1PM SUNDAY AFTERNOON... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and far northwest Arkansas. ONSET...This evening. FLASH FLOOD. RISK...Elevated. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Tonight. HEAVY RAIN. RISK...Elevated. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...This evening into the overnight hours. DISCUSSION... Scattered showers and thunderstorms have begun to develop east of a surface low currently positioned over southwest Kansas. A nearly stationary boundary extending eastwards from this low across south-central Kansas, northeast Oklahoma, and northwest Arkansas will see additional development as the evening wears on, especially over southeast Kansas and northern Oklahoma. Limited severe threat will primarily be focused near the surface low in south-central Kansas and north-central Oklahoma, but a few strong to severe storms could push their way into northeast Oklahoma later tonight. Main threats would be damaging winds, hail, heavy rain, and lightning. Heavy rain threat will continue to increase this evening and into the overnight hours as storms work their way southeastward. Rainfall amounts of 1 to 3 inches will be common, with locally higher amounts possible. This will create the potential for flash flooding concerns, thus a Flash Flood Watch has been issued for portions of northeast Oklahoma and could be extended into northwest Arkansas depending on overall storm trends. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential...Heavy Rain Potential. MONDAY through FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorms with the threat for heavy rainfall will continue Sunday as a slow moving frontal boundary stalls over far southeast Oklahoma into Monday. Widespread rainfall amounts of 2 to 4 inches are likely through Sunday night with locally higher amounts possible. Flash flooding concerns will continue into Sunday...thus, a flash flood watch has been issued for parts of the area through Sunday afternoon. An unsettled weather pattern will persist for the remainder of the work week with chances for showers and thunderstorms possible each day. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 824 PM CDT SAT AUG 5 2017 OKZ054-060200- Osage OK- 824 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 900 PM CDT... At 823 PM CDT, a strong thunderstorm was located 4 miles northeast of Foraker, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Elgin... Grainola... Foraker... Bigheart... Pearsonia... A severe thunderstorm watch remains in effect until 200 AM CDT for northeastern Oklahoma. LAT...LON 3700 9615 3673 9619 3684 9666 3700 9665 TIME...MOT...LOC 0123Z 279DEG 16KT 3694 9653 Lacy
Special Weather Statement National Weather Service Tulsa OK 852 PM CDT SAT AUG 5 2017 OKZ054-060230- Osage OK- 852 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL 930 PM CDT... At 851 PM CDT, a strong thunderstorm was located 4 miles east of Foraker, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. The Oklahoma Mesonet station at Foraker reported a 50 mph gust at 845 pm. Locations in or near the path include... Elgin... Foraker... Bigheart... Pearsonia... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 200 AM CDT for northeastern Oklahoma. LAT...LON 3700 9615 3667 9620 3678 9661 3700 9659 TIME...MOT...LOC 0151Z 288DEG 13KT 3688 9649 Lacy
Special Weather Statement
National Weather Service Tulsa OK
907 PM CDT SAT AUG 5 2017
OKZ054-060315-
Osage OK-
907 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1015 PM CDT...
At 907 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Chilocco to 2 miles southeast of
Newkirk to 3 miles northwest of Ponca City. Movement was east at 30
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Fairfax... Shidler...
Burbank... Grainola...
Foraker... Southern Kaw Lake...
Webb City... Apperson...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Oklahoma.
LAT...LON 3700 9648 3671 9652 3649 9671 3656 9676
3656 9680 3652 9684 3655 9693 3657 9689
3660 9692 3658 9698 3659 9706 3660 9704
3669 9706 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0207Z 287DEG 25KT 3697 9702 3685 9703 3673 9714
LacyThe Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
15 thunderstorm wind, 6 tornado, 1 flood. Local standard time, as filed.
Strong thunderstorm wind blew down several small trees.
Thunderstorm wind gusts were measured to 76 mph.
Strong thunderstorm wind damaged the roofs of homes and snapped large tree limbs.
This tornado developed over a neighborhood east of S Harvard Avenue and south of E 36th Street S, where large tree limbs were snapped and homes were damaged. The tornado moved east-southeast crossing S Yale Avenue where numerous trees and power poles were snapped. Numerous businesses were damaged or destroyed between S Yale Avenue and S Sheridan Road along and within a few blocks of E 41st Street S. Some of the worst damage in the path was in this area. Some of the businesses in the area had the roofs blown off the structure and some had exterior walls blown down. Several vehicles were rolled in this area, and reportedly 30 people were injured there. Numerous other businesses sustained mainly roof, wall, and window damage between S Sheridan Road and Highway 169. Many power poles and trees were also blown down in this area. The tornado turned more easterly near Highway 169 and moved roughly along E 51st Street S, dissipating just before reaching N Aspen Avenue (S 145th East Avenue). Based on this damage, maximum estimated wind in the tornado was 120 to 130 mph.
Strong thunderstorm wind snapped large limbs near E 51st Street S and S Yale Avenue.
Strong thunderstorm wind blew down power poles and power lines near E 61st Street S and S Memorial Drive.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind damaged the roofs of homes east of N Aspen Avenue, between E 41st Street S and E 51st Street S.
Strong thunderstorm wind snapped numerous large tree limbs between E 41st Street S and E 51st Street S to the east of N Aspen Avenue.
This is the first segment of a two segment tornado. The tornado developed over a neighborhood along and north of E 51st Street S and west of S 177th East Avenue, where numerous homes received damage to their roofs and trees were damaged. The tornado moved east-southeast uprooting trees and snapping large tree limbs between Lynn Lane and County Line Road. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph. The tornado continued into Wagoner County.
This is the second segment of a two segment tornado. The tornado moved from Tulsa County into Wagoner County where it blew the roof off of an outbuilding. It continued moving east-southeast snapping large tree limbs and uprooting some trees. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
This tornado developed east of Oologah where barns and trees were damaged. The tornado moved northward along the S 4110 Road where power poles were snapped, a home was damaged, and trees were blown down. The tornado turned more northwesterly after crossing the E 370 Road and dissipated south of the E 350 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Strong thunderstorm wind snapped trees near E 61st Street S and S 286th E Avenue, near Oak Grove.
Strong thunderstorm wind blew down power poles, uprooted trees, and damaged buildings along the 4210 Road. A storm chaser measured 90 mph thunderstorm wind gusts in the area.
Strong thunderstorm wind tore the siding off a home, blew a satellite dish off a home, broke a metal flag pole, and uprooted trees south of Inola near the 640 Road and the 4208 Road. A storm chaser measured 90 mph thunderstorm wind gusts in the area.
Strong thunderstorm wind snapped large tree limbs and blew shingles off the roofs of homes.
This is the first segment of a two segment tornado. The tornado developed just west of Highway 28 along and just south of the 390 Road to the south of Chelsea. The tornado uprooted trees and damaged the roof of an agricultural building. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 95 mph. The tornado continued into Mayes County.
This is the second segment of a two segment tornado. The tornado crossed into Mayes County snapping large tree limbs before dissipating. Based on this damage, maximum estimated wind in this segment of the tornado was 70 to 80 mph.
Strong thunderstorm wind overturned a travel trailer, damaged outbuildings, and blew a tree into the road.
Strong thunderstorm wind snapped numerous large tree limbs on the north side of Broken Arrow.
Strong thunderstorm wind snapped large tree limbs.
Portions of Highway 16 and Alternate 75 were closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717742, 717743, 717744, 721015, 717746, 717745, 717747, 717748, 718090, 721016, 721017, 721018, 718092, 718093, 718095, 718097, 721019, 721020, 718098, 718099, 718100, 718101.